I'll try not to be too long winded but can't promise. This is just as much for my benefit in keeping track of my EM as well as hoping others might gain some information from it.
I started the Losartan on the 14th September 2012 and for the first couple of weeks thought it might be helping in that I didn't seem to have so many daytime flares as usual. The swelling in my lower legs/feet became worse and I felt rather shaky too. Having had a blood test as advised (results came back ok) I upped the dose as requested. This is when things began to go a bit awry. I also started taking the 20.000 cocalceriferol capsules as requested.
During this time I had a follow up appointment at my local hospitals Teaching Clinic where junior doctors/students could gain some insight into EM (see separate blog done earlier). This also was a non-event as I found out that the new course for them was not due to start for another month. What's the point? I made a new appointment in 6 months but didn't promise to attend. I probably will as the more that know about EM the better for us all.
I was having a lot of pain with the flares which were back with a vengeance so saw a locum Doctor at my GP practice to see what might help. Codeine no good as it makes my breathing worse and sleeping pill Zopiclone ditto. So, no sleep and pain = misery. I was given Tramadol to try as it is not quite so bad on the breathing as the other opiates. They did actually help a bit and despite a little nausea after about 2 hours (went away quickly) I also managed to sleep a bit more.
Then the skin on my legs started to blister and peel and was very sore. My own Dr. said it looked like 1st degree burns and gave me burn dressings to use. I get so fed up with smearing stuff on and sticking dressings on. it's all such a faff! Just want to forget the darn things. Anyway the dressings helped and now legs look much better.
I also had a productive cough caught from my hubby which is still troublesome despite 2 rounds of anti-biotics, (he's had 3 lots)! The anti-bios brought even more woe as I became very nauseous. Not just 10 minutes worth after a Tramadol but full on all the hours I was upright. Lying down was the only way to ease it. Didn't affect my appetite (not big at the best of times) but I went down to under 6 stone with the stress of it all I think. I stopped taking the Losartan and Tramadol - in fact everything except my thyroid tablets, Vit D capsules and inhalers as I felt so ill. After 2 weeks I was so weak that even walking from one room to another became a problem. My daughter called my Dr. out on a home visit. He told me to take the Tramadol again to get the pain under control and also gave me Metoclopramide for the nausea. This I did and am glad to say that it has worked. The nausea has gone and I feel much better now. I haven't started on the Losartan again like my Dr. wants but may try it again once my weight is better and my strength has returned. I am now 6st 2lbs. Dr. also said to try the Amiltriptyline again at night 10-20mg. This not such a good idea as they can interact with the Tramadol. However it seems to help and although my breathing is pretty poor at least I can get better sleep. And I can face a decent cup of tea again, oh joy! Sometimes even manage to watch TV without being too uncomfortable.
I am not flaring much - if at all - during the day and the evening/night flares are much less painful as long as I remember to take the medication before a flare really takes hold. Now the weather is cooler I have turned off the air conditioner machine and just keep the bedroom windows open at night with the fan on to keep my plates of meat (feet) cool. Also keeping a daily diary so I know what I am taking, how much and when as the pills do make me a bit spaced out. Usual dosage is 1 Tramadol + 1 anti nausea pill early evening and another dose 4 hours later. Then 1 Amiltrip at bedtime which can be anything up to 2 am in the morning depending on how my feet are behaving or I didn't catch it in time. Sometimes manage to get to bed at 11pm which is great.
I have invested in a Revitive Circulation Booster machine which has been some help for the swelling/stiffness in my legs and feet. A bit like a TENS machine only used on your feet. It also comes with a couple of TENS type pads for body use and also gloves for those with circulation problems in their hands. Easy and not unpleasant to use. I just adjust to the level comfortable for me. I use it every day, sometimes twice a day. It has also got rid of the little red blood spots that were gradually climbing up from my shins to my knees.
I was also referred to the Haemotology Dept., at my local hospital which was last Friday 2nd November. Saw the Consultants registrar who was very thorough in her questioning and knowledge of my medical history. She checked all my lymph nodes from neck to groin. Sent me for blood tests for Thyroid function / Vit B12-Ferratin-liver function-folate-bone profile-FBS-U's & E's-LDH / also and for a JAK2 mutation blood test marked urgent. This last one to rule out thrombo or Poly cythemia I think. Her opinion is that I probably have Primary EM but this is to make sure it is not due to some other myeloproliferative/bone marrow problem,whatever they are. Something to do with a high platelet count anyway. I have a follow up appointment on 14th December for results. I shall also have a stomach ultrasound done then to check out my spleen/liver and whatever else that might be there? She also questioned me re my two bone fractures I sustained over the last 2 years. September 2010 and June 2012. If blood test come back normal then the EM will be deemed as Primary.
Must now look up some of the last paragraph to complete my education. Why does every medical problem have to be an Acronym or be so difficult to say. More needs to be done for the layman to understand medical terminology. Or is it just to keep us all in the dark so DOCTOR can keep control?
There now, I'm done.